Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Blacksburg, VA

July 16, 2000Roanoke County, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2000, 4:42 PM EDT for Roanoke County, City of Salem, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2000, 4:42 PM EDT (20:42 UTC)
Expired
Jul 16, 2000, 5:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Salem, VA, Roanoke County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162044
SVRRNK
VAC161-770-775-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE CITY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SALEM IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT.

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF SALEM CITY...MOVING SOUTHEAST
  AT 10 MPH.

SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  SALEM CITY...
  BENT MOUNTAIN...
  ROANOKE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:10 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 16, 4:10 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUL 16 2000

TNGT...A COUPLE OF SHORT WAVES EVIDENT IN WATER VAPOR IMAGE STILL HAVE TO
TRAVERSE THE BASE OF THE TROUGH BEFORE RAIN COMES TO AN END.  DO NOT
HAVE GREAT APLOMB IN TIMING THE PRECIP'S ENDING TONIGHT, SO WILL
KEEP POPS IN ALL NIGHT...WITH SOME LINGERING SHOWERS EAST FOR THE
MORNING.

MON...TROUGH SHOULD MOVE OFF THE COAST AS AREA GETS INTO SOME
STRONGER NIVA.  TEMPS SHOULD WARM UP IN PRESENCE OF MORE AFTERNOON
SUNSHINE.

TUE...RATHER STRONG FRONT WILL ONCE AGAIN NEAR THE NORTHERN FRINGES
OF THE CWA LATE IN THE DAY.  ITS CLOSE PRESENCE SHOULD KICK UP
ENOUGH SOUTHWESTERLY FLOW TO WARM TEMPS UP QUITE WELL, WITH SOME
AFTERNOON CONVECTION POSSIBLE NEAR THE FRONT TUE AFTERNOON IN THE
NORTH.

EXTENDED...TUE'S FRONT WILL MIMIC A WHOLE SERIES OF PREVIOUS FRONTAL
TENDENCIES AND HANG UP CLOSE OR NEAR TO OUR CWA.  MINOR WAVES WILL
HAVE A GREAT AFFINITY FOR OUR NECK OF THE WOODS SO IT WILL BE QUITE
APROPOS TO PUT A LIKELY POP CATEGORY IN FOR WED AND CHANCE POPS THE
REST OF THE WEEK.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.
6
HH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningRNKCity of Roanoke48 min
Jul 16, 6:02 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.